Indiana, 2013Damaging Winds in Indiana, May 28, 2013
May 28, 2013 · NWS IWX · 8 events in 2 counties and zones
A cluster of thunderstorms developed southwest of Chicago during the mid evening hours and moved rapidly east, taking on a bowing structure as it entered northwestern Indiana. Wind damage was reported across La Porte and St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed southwest of Chicago during the mid evening hours and moved rapidly east, taking on a bowing structure as it entered northwestern Indiana. Wind damage was reported across La Porte and St. Joseph counties before the line rapidly began weakening as it encountered a more stable air mass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 28, 5:25 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, May 28, 5:25 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
725 PM EDT TUE MAY 28 2013
.SYNOPSIS...
ISSUED AT 715 PM EDT TUE MAY 28 2013
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT INTO
EARLY WEDNESDAY MORNING AS SEVERAL DISTURBANCES MOVE THROUGH THE REGION.
A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE AS WELL AS
PRODUCE SOME LOCALLY HEAVY RAINFALL. RAIN CHANCES ARE EXPECTED TO
DECREASE DURING THE DAY ON WEDNESDAY AS HIGH PRESSURE BUILDS INTO
THE OHIO VALLEY...MAKING FOR PARTLY CLOUDY SKIES AND WARMER
TEMPERATURES ON WEDNESDAY INTO THURSDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 343 PM EDT TUE MAY 28 2013
CONVECTION ASSOCIATED WITH EARLIER PASSING MCV IS NOW WELL NORTHEAST
OF HERE. ATMOSPHERE JUST NOW STARTING TO DESTABILIZE WITH A FEW
PEAKS OF SUN AND PERSISTENT SW FLOW PUSHING SURFACE TEMPS INTO THE
MID/UPPER 70S AND DEWPOINTS INTO THE MID/UPPER 60S. HOWEVER...WITH A
LACK OF FOCUSED LIFTING MECHANISM...CONVECTION HAS BEEN RATHER
SPORADIC AND MAINLY TIED TO AREA OF SUBTLE LOW LEVEL CONVERGENCE.
EXPECT THIS WILL CONTINUE TO BE THE CASE FOR THE NEXT FEW HOURS.
LATEST VAD WIND PROFILE SHOWS A RESPECTABLE SPEED MAX ALOFT BUT
SPC/RAP MESOANALYSIS SHOWS INSTABILITY STRUGGLING TO BUILD OVER OUR
CWA AND SEVERE THREAT WILL THEREFORE REMAIN ISOLATED.
ADDITIONAL CONVECTION EXPECTED OVER THE REGION LATER TONIGHT THOUGH.
MASS ADJUSTMENT FROM MINNESOTA UPPER PV ANOMALY WILL FORCE A DECENT
UPPER LEVEL JETLET TO FORM OVER THE GREAT LAKES TONIGHT. RIGHT
ENTRANCE REGION DYNAMICS WILL LIKELY PROVIDE THE IMPETUS FOR ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS IN A WEAKLY UNSTABLE ENVIRONMENT.
FURTHERMORE...ANOTHER CONVECTIVELY INDUCED SHORTWAVE CURRENTLY OVER
THE PLAINS IS EXPECTED TO ADVECT INTO THE AREA TONIGHT AND AID
VERTICAL ASCENT. NO SHORTAGE OF AVAILABLE MOISTURE EITHER WITH 40+
KT SOUTHWESTERLY LLJ CONTINUING TO PUMP HIGH THETA-E AIR INTO THE
REGION. EXACT TIMING AND TRACK OF CONVECTION REMAINS UNCERTAIN
THOUGH AND WILL DEPEND ON EVOLUTION OF VARIOUS OUTFLOW BOUNDARIES
AND MESOSCALE MINUTIA DIFFICULT TO PINPOINT MORE THAN A FEW HOURS IN
ADVANCE. LATEST HI-RES ARW AND SPC 4KM WRF SEEM TO HAVE THE BEST
HANDLE ON CONVECTION THIS AFTERNOON AND SUGGEST CURRENT DIURNALLY
DRIVEN STORMS WILL DISSIPATE AROUND SUNSET WITH A BRIEF LULL BEFORE
SECOND WAVE ARRIVES AROUND 06Z. DESPITE GOOD WIND PROFILES...SEVERE
WEATHER THREAT WILL DECREASE FURTHER WITH THE LOSS OF DAYTIME
HEATING. HEAVY RAIN WILL BE THE MAIN THREAT IF/WHERE CONVECTION
DOES OCCUR.
MIDLEVEL RIDGING EXPECTED TO REBUILD OVER THE OHIO VALLEY TOMORROW
IN RESPONSE TO DIGGING WESTERN CONUS TROUGH. WILL LIKELY STILL BE
SOME ONGOING CONVECTION DURING THE MORNING BUT EXPECT A GRADUAL
CLEARING TREND DURING THE AFTERNOON AS SUBSIDENCE SPREADS FROM SOUTH
TO NORTH. THIS SHOULD ALSO ALLOW FOR A RATHER WARM AFTERNOON. PUSHED
HIGH TEMPS UP A BIT TO MATCH WARMER MAV GUIDANCE WITH GENERALLY MID
80S EXPECTED.
&&
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 343 PM EDT TUE MAY 28 2013
POTENT SW ACRS THE CNTRL ROCKIES ON NOSE OF STG UPR JET STREAK
NOSING IN OFF THE ERN PAC WILL DIG EWD BFR EJECTING INTO THE NRN
PLAINS AND CLOSING OFF. LG SCALE DOWNSTREAM HGT RISES WITHIN
SHARPENING LL THERMAL RIDGE SUGGEST LTL IMPEDES FOR CONVN THU AND
WILL KEEP W/PRIOR INHERITED DRY FCST.
OTRWS VIGOROUS LL THETA-E SURGE XPCD THU NIGHT IN CONJUNCTION W/LEAD
SW IMPULSE LIFTING UP ACRS THE WRN LAKES PER MOST SPECTRAL GUIDANCE
OF WHICH SHLD PROMOTE NOCTURNAL CONVN ALG NOSE OF FVRBL LLJ. SOME OF
THIS MAY LINGER NE EARLY FRI AM HWVR PRIMARY FOCUS XPCD TO SHIFT
ACRS NWRN AREAS FRI AFTN TIED TO PEAKING DIURNAL DESTABILIZATION AND
EWD PROGRESSION OF UPR JET STREAK ACRS THE NRN LAKES.
SLOWING EWD EJECTION OF OPENING LG SCALE MID LVL TROUGH FOLLOWS THIS
WEEKEND W/PERIOD CHCS FOR CONVN CONTG ESP SAT AFTN/SAT NIGHT AND
PERHAPS ERN AREAS SUN ASSUMING 12Z IMPLIED CONSENSUS TIMING HOLDS.
WELL ABV NORMAL TEMPS TO START WILL SLOWLY COOL BACK TWD NORMAL.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 715 PM EDT TUE MAY 28 2013
JUST A FEW LIGHT SHOWERS DEVELOPING OVER NORTHWEST INDIANA THIS
EVENING. AN ISOLATED TSRA POSSIBLE EARLY THIS EVENING BUT MORE
CONCERN FOR LARGER AREA OF TSRA LATE EVENING AND OVERNIGHT ONCE
AGAIN. SATELLITE/RADAR SHOWING DEVELOPING LINE OF TSRA IN WEST
CENTRAL IL MOVING NORTHEAST. THIS WILL LIKELY IMPACT KSBN AFTER
03Z SO HAVE INCLUDED A TEMPO TSRA AT THIS TIME. KFWA WILL REMAIN
ON EASTERN FLANK OF BEST CHANCES FOR PCPN SO KEPT A PROB30 GROUP
THERE WITH TRENDS THIS EVENING DICTATING ANY FURTHER UPGRADES LATER
THIS EVENING. ATMOSPHERE LOOKS TO BE CAPPED ON WEDNESDAY WITH ONLY
VERY SMALL CHANCES FOR ISOLATED TSRA SO KEPT TAFS DRY WITH VFR.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...CEO
SHORT TERM...AGD
LONG TERM...T
AVIATION...LASHLEY
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 28, 4:56 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
656 PM EDT TUE MAY 28 2013
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-292300-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
656 PM EDT TUE MAY 28 2013 /556 PM CDT TUE MAY 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT...ESPECIALLY AFTER MIDNIGHT.
LOCALLY HEAVY RAINFALL IS POSSIBLE. ALSO...A FEW STORMS COULD BE
STRONG OR SEVERE...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND AGAIN THURSDAY
NIGHT AND FRIDAY. THUNDERSTORMS ARE LIKELY FRIDAY NIGHT THROUGH
SATURDAY NIGHT. SOME STORMS MAY BE SEVERE LATE THIS WEEK AND HEAVY
RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE LATE THIS WEEK
AND THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-292300-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
656 PM EDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. STRONG WINDS AND
HIGH WAVES MAY ACCOMPANY THE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND AGAIN THURSDAY
NIGHT AND FRIDAY. THUNDERSTORMS ARE LIKELY FRIDAY NIGHT THROUGH
SATURDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
Thunderstorm Wind, La Porte
- When
- May 28, 8:27 PM CST to 8:28 PM CST
- Where
- La Porte County, 1.69 mi WSW of Michigan City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -86.930
A trained spotter reported a few large tree branches were blown down by thunderstorm winds.
Thunderstorm Wind, La Porte
- When
- May 28, 8:53 PM CST to 8:54 PM CST
- Where
- La Porte County, 1.48 mi NNE of La Crosse
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.340, -86.890
Law enforcement officials reported widespread tree damage across much of La Porte county. In addition, power poles were blown down along US-421, north of Lacrosse.
Thunderstorm Wind, St. Joseph
- When
- May 28, 10:10 PM EST to 10:11 PM EST
- Where
- St. Joseph County, 2.06 mi E of (Sbn)michiana Arpt S
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.700, -86.280
A 60 mph wind gust was estimated a broadcast meteorologist.
Thunderstorm Wind, St. Joseph
- When
- May 28, 10:11 PM EST to 10:12 PM EST
- Where
- St. Joseph County, Sbn Michiana Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.700, -86.320
The Automated Surface Observation System at the South Bend Regional Airport recorded a 60 mph wind gust.
Thunderstorm Wind, St. Joseph
- When
- May 28, 10:12 PM EST to 10:13 PM EST
- Where
- St. Joseph County, 1.69 mi ENE of (Sbn)michiana Arpt S
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.710, -86.290
The public estimated a 62 mph wind gust.
Thunderstorm Wind, St. Joseph
- When
- May 28, 10:15 PM EST to 10:16 PM EST
- Where
- St. Joseph County, 0.69 mi N of South Bend
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -86.250
A trained spotter reported multiple power poles were snapped in the middle. In addition, several trees were uprooted.
Thunderstorm Wind, St. Joseph
- When
- May 28, 10:26 PM EST to 10:27 PM EST
- Where
- St. Joseph County, 3.78 mi NE of Woodland
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.610, -86.130
A trained spotter recorded a 64 mph wind gust.
Thunderstorm Wind, St. Joseph
- When
- May 28, 10:30 PM EST to 10:31 PM EST
- Where
- St. Joseph County, 0.86 mi SE of Mishawaka
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -86.160
A trained spotter reported a portion of a large tree was snapped near the base of the tree along North Main Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450653, 450655, 450662, 450663, 450664, 450657, 450665, 450661.